There have been few detailed reports on respiratory depression due to overdoses of opioids in terminal cancer patients. We investigated the situation of treatment with opioid antagonists for respiratory depression that occurred after administration of opioid at optimal doses in terminal cancer patients, to clarify pathological changes as well as causative factors. In 2443 terminal cancer patients receiving opioids, 7 patients (0.3%) received opioid antagonists: 6, morphine (hydrochloride, 5; sulfate, 1); 1, oxycodone. The median dosage of opioids was 13.3 mg/d, as converted to morphine injection. Respiratory depression occurred on this daily dose in 4 patients and after changed dose and route in 3 patients. Opioids were given through the vein in 6 patients and by the enteral route in 1 patient. Concomitant drugs included nonsteroidal anti-inflammatory drugs in 3 patients and zoledronic acid in 2 patients. In morphine-receiving patients, renal functions were significantly worsened at the time of administration of an opioid antagonist than the day before the start of opioid administration. These findings indicate that the proper use of opioids was safe and acceptable in almost all terminal cancer patients. In rare cases, however, a risk toward respiratory depression onset is indicated because morphine and morphine-6-glucuronide become relatively excessive owing to systemic debility due to disease progression, especially respiratory and renal dysfunctions. At the onset of respiratory depression, appropriate administration of an opioid antagonist mitigated the symptoms. Thereafter, opioid switching or continuous administration at reduced dosages of the same opioids prevented the occurrence of serious adverse events.
All Science Journal Classification (ASJC) codes